Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 50, NWS Midland/Odessa, TX

September 2, 2024Andrews County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 2, 2024, 11:04 AM CDT for Andrews County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2024, 11:04 AM CDT (16:04 UTC)
Expired
Sep 2, 2024, 2:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 53 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 1:00 PM CDTFLASH FLOODAndrews, TXAndrews County EM reported multiple road closures in the city of Andrews.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 116 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 4.1 hours before the alert went out and 333 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2024-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2024-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WGUS54 KMAF 021604
FFWMAF
TXC003-021915-
/O.NEW.KMAF.FF.W.0050.240902T1604Z-240902T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1104 AM CDT Mon Sep 2 2024

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Central Andrews County in western Texas...

* Until 215 PM CDT.

* At 1104 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Between 2 and 3 inches of rain have fallen. 
  Additional rainfall amounts of 1 to 2 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Andrews and Andrews County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3224 10263 3236 10268 3243 10241 3231 10234

FLASH FLOOD...RADAR INDICATED

$$

93

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 6:24 AM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Sep 2, 6:24 AM CDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
624 AM CDT Mon Sep 2 2024

...New AVIATION...

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 202 AM CDT Mon Sep 2 2024

Current radar shows showers continue across the area this morning.
Despite a few moderate cells with enhanced reflectivities, no
lightning is currently being observed and believe this trend will
continue today with much more rain than lightning occurring. However
this is not an indication that there will be no heavy rainfall
today, rather there is a good chance of spotty heavy rainfall due to
a very saturated airmass and slow storm movement. A very dry summer
though has left soils able to withstand this heavy rain and
therefore do not anticipate a widespread flash flood threat today.
The flash flood threat will be confined mainly to urban areas and
low water crossings which will be fairly isolated in nature. Turn
around and don't drown, if you encounter flowing water across a road
please don't try to cross.

Clouds, rain, and a reinforcing surge of cooler air will keep
temperatures in the 70s today, a welcome reminder that fall is just
a few weeks away. Unfortunately outdoor Labor Day plans may be
ruined due to the expected rain. The upper low bringing the rain
today will remain in the area tomorrow giving many locations another
good chance at making up this year's rainfall deficit. Conditions
will be similar to today with rain and clouds keeping temperatures
in the 70s again. Depending on the amount and areal coverage of
rainfall received today, there may be a need for a Flash Flood Watch
tomorrow.

Hennig

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 202 AM CDT Mon Sep 2 2024

The rain chances remain a welcomed sight through the end of this
week. By the middle of the week, the stationary front across Far
West Texas and Southeast New Mexico remains firmly in place. While
this feature continues to support our cooler and wetter weather
pattern, the upper-low unfortunately begins to exit the region.
Despite this, a chance of showers and thunderstorms remains possible
each afternoon through Thursday for much of the area along and south
of I-20 nearest the frontal boundary. Temperatures during this time
continue their cooler stretch with lower to middle 80s being
maintained.

Unfortunately, this period is the last of the more substantial
rainfall potential for the time being. Another shortwave dives into
the southern Great Plains late Thursday and Friday. This pushes a
reinforcing front through the region, but drier air accompanies the
boundary this time. A slight chance of rain is maintained over the
higher elevations, but the lower elevations begin to dry out. This
drier pattern continues for all into next weekend as the upper-ridge
builds back towards the Four Corners and drier air is maintained
across the region. On the bright side, temperatures remain a touch
below normal in the upper 80s for the majority.

-Chehak

&&

.AVIATION...
(12Z TAFS)
Issued at 621 AM CDT Mon Sep 2 2024

Today will be chaotic with numerous showers in the area causing
CIG/VIS to bounce up and down through the next 24 hours. A general
worsening trend is expected with VFR/MVFR CIGs dropping to IFR by
00Z and continuing overnight. TS will be much more isolated than
showers and will have to be handled with amendments as needed
because knowing where TS will be with much advance warning will be
difficult.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               74  65  75  64 /  90  70  70  20
Carlsbad                 75  62  78  61 /  80  40  30  10
Dryden                   82  68  79  68 /  80  80  80  50
Fort Stockton            75  64  74  63 /  90  80  80  30
Guadalupe Pass           68  58  72  58 /  70  40  40  10
Hobbs                    75  60  77  60 /  80  30  40  10
Marfa                    73  60  74  59 /  90  60  70  20
Midland Intl Airport     73  65  75  64 /  90  60  70  20
Odessa                   73  65  75  66 /  90  60  70  20
Wink                     77  65  79  65 /  80  60  60  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....91
AVIATION...10
Hazardous weather outlook, Sep 2, 2:00 AM CDT, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 AM CDT Mon Sep 2 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-030700-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 AM CDT Mon Sep 2 2024 /100 AM MDT Mon Sep 2 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:20 PM CDTFlash Flood WarningMAFPecos4 hr
Sep 1, 7:46 PM CDTFlash Flood WarningMAFPecos, Terrell4 hr
Sep 2, 8:08 AM CDTRiver Flood WarningMAFPresidio36 hr
Sep 2, 8:08 AM CDTRiver Flood WarningMAFPresidio20 hr
Sep 2, 11:19 AM CDTFlash Flood WarningMAFGaines3 hr
Sep 2, 11:31 AM CDTFlash Flood Warning Considerable damage threatMAFBorden, Scurry6 hr
Sep 2, 12:46 PM CDTFlash Flood WarningMAFAndrews, Ector, Gaines, Martin, Winkler6 hr
Sep 2, 1:28 PM CDTFlash Flood WarningMAFBorden, Howard, Martin3 hr
Sep 2, 1:41 PM CDTFlash Flood WarningMAFMidland3 hr
Sep 2, 2:01 PM CDTRiver Flood WarningMAFBrewster42 hr
Sep 2, 2:24 PM CDTFlash Flood WarningMAFGlasscock, Midland, Reagan, Upton3 hr
Sep 2, 2:29 PM CDTFlash Flood Warning Considerable damage threatMAFEctor, Midland3 hr
Sep 2, 4:19 PM CDTFlash Flood WarningMAFReagan, Upton3 hr

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.